Erlotinib-induced Adverse Skin Reactions



Toshiyuki Yamamoto*
Department of Dermatology, Fukushima Medical University, Hikarigaoka 1, Fukushima 960-1295, Japan.


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 122
Abstract HTML Views: 56
PDF Downloads: 179
Total Views/Downloads: 357
Unique Statistics:

Full-Text HTML Views: 91
Abstract HTML Views: 38
PDF Downloads: 124
Total Views/Downloads: 253



© 2013 Toshiyuki Yamamoto;

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Department of Dermatology,Fukushima Medical University, Hikarigaoka 1, Fukushima 960-1295, Japan; Tel; +81245471307; Fax: +81245471307;


Abstract

Erlotinib is low molecular-weight quinazolin derivatives which selectively inhibit the epidermal growth factor receptor (EGF-R) tyrosine kinase activity of the intracellular domain, block autophosphorylation and the subsequent signaling cascades. EGF-R is expressed on basal keratinocytes, sebocytes, the outer root sheath of hairs, and endothelial cells in the skin, and plays important roles in the regulation of differentiation, proliferation, apoptosis, attachment and migration of keratinocytes, inflammation, and wound healing. Therefore, inhibition of EGF-R causes a number of cutaneous adverse reactions. Among them, severe skin lesions are very stressful, and impair quality of life of patients. Moreover, they even bring disadvantages such as drug withdrawal or interruption. Several review papers describe representative or common skin lesions which appear either during the first a few weeks or at later phases. Common skin manifestations include papular and pustular follicular eruptions (acneiform eruption), xerosis, paronychia, pruritus, and abnormalities of hairs; however, other than those eruptions, several unusual lesions are also induced. Early intervention of dermatologists and management of skin lesions are quite important, because discontinuance of the drug is unfavorable for patients with clinical benefits for cancers. In this brief review, various cutaneous manifestations seen in Japanese patients treated with erlotinib (Tarceva) are shown, and current management of representative severe conditions is also described.

Keywords: EGF-R inhibitor, skin, side effect, erlotinib.